Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 110, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 5, 2005, 6:48 PM EDT for Mason County, West Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 5, 2005, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 49 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:00 PM EDT | TSTM WND DMG | 17 Sw Leon, WV | TREES DOWN ALONG GUYAN CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 052250
SVRRLX
WVC053-052315-
/O.NEW.KRLX.SV.W.0110.050805T2248Z-050805T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT FRI AUG 5 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST VIRGINIA
* UNTIL 715 PM EDT
* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTHWESTERN MASON COUNTY...AND WAS MOVING EAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN MASON COUNTY...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3859 8220 3855 8216 3852 8206 3868 8206
3869 8217 3861 8217
$$
051 follow-up statement
000
WWUS51 KRLX 052314
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT FRI AUG 5 2005
WVC053-052322-
/O.EXP.KRLX.SV.W.0110.000000T0000Z-050805T2315Z/
MASON WV-
712 PM EDT FRI AUG 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY EXPIRES AT 715
PM EDT...
THE STORM THAT PROMPTED THE WARNING WAS SOUTHWEST OF UPLAND AT 713
PM AND HAS WEAKENED TO BELOW SEVERE LIMITS. THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3859 8220 3855 8216 3852 8206 3868 8206
3869 8217 3861 8217
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:12 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 5, 5:12 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 512 PM EDT FRI AUG 5 2005 .SHORT TERM (REST OF TONIGHT)... QUICK UPDATE FOR TO UP POPS TO LIKELY IN THE SHORT TERM FOR CONVECTION MOVING INTO CWA FROM THE WEST. OTHERWISE EVERYTHING ELSE LOOKS ON TRACK ATTM. && .PREVIOUS DISCUSSION... (ISSUED 310 PM EDT FRI AUG 5 2005) LONG TERM (SATURDAY THROUGH FRIDAY)... MODELS STILL HAVE THE FRONT STALLING SOUTH OF CRW. THINK IT MAY DO ONE OF THE TYPICAL JUMPS SATURDAY MORNING WHERE IT APPEARS TO DROP SOUTH SUDDENLY ONCE DAYTIME MIXING GETS GOING. EXPECT THE FRONT TO HANG UNTIL AT LEAST SUNDAY...WHERE IT WILL EITHER WASH OUT OR LIFT BACK NORTH AS A WEAK WARM FRONT. EITHER WAY...HIGH OFF OF ATLANTIC SEABOARD WILL HELP GENERATE SOUTHEAST FLOW...WHICH WILL FAVOR THE HIGHER POPS ALONG THE EAST-FACING SLOPES. KEEPING POPS CHANCY AS LARGE-SCALE SUPPORT CONTINUES TO BE LACKING. ALSO...COVERAGE WILL FOLLOW A DIURNAL PATTERN...BEST DURING THE AFTERNOON. SUNDAY WILL BE SIMILAR TO SATURDAY...BUT AS WHAT REMAINS OF FRONT BEGINS TO LIFT BACK NORTHWARD...MOISTURE RETURNS ALLOWING SLIGHTLY BETTER COVERAGE IN OHIO. STILL BEST COVERAGE EARLY WITH THE BOUNDARY ITSELF. WITH NO FOCUSING MECHANISM ON MONDAY...PRECIPITATION WILL FOLLOW AN ALMOST PURE DIURNAL PATTERN WITH THE MOUNTAINS HAVING THE BEST CHANCES. MAV HIGHS LOOK TOO COOL FOR THE NEXT COUPLE OF DAYS...WENT CLOSER TO FWC. WENT WITH A BLEND ON LOW TEMPERATURES. GENERALLY RAN WITH HPC THINKING FOR DAYS 4-7. BERMUDA HIGH SETUP FOR NEXT WEEK...WITH A SHORTWAVE ROTATING ACROSS THE AREA TUESDAY AND WEDNESDAY...BRINGING SCATTERED STORMS. MORE ISOLATED COVERAGE THURSDAY AND FRIDAY AS RIDGE BUILDS AND CAPPING BECOMES MORE OF AN ISSUE. PREVIOUS DISCUSSION... (ISSUED 235 PM EDT FRI AUG 5 2005) SHORT TERM (THROUGH TONIGHT)... COLD FRONT HAS NOT MADE MUCH PROGRESS SOUTHWARD BUT IS SLOWLY SINKING. AS THE AIRMASS IS BECOMING MORE UNSTABLE...SOME POP UP SHOWERS ARE DEVELOPING SOUTH OF THE MAIN CLOUD SHIELD. MODELS DO NOT SHOW MUCH HAPPENING ALONG THE FRONT OVERNIGHT AND I TEND TO THINK THERE WILL NOT BE MUCH EITHER. THERE IS LITTLE UPPER SUPPORT TO ACT ON THE FRONT AND THINK ONCE THE LOSS OF HEATING TAKES PLACE...THERE WILL NOT BE MUCH TO DRIVE CONTINUED CONVECTION. WILL CARRY CHANCE POPS OVERNIGHT WITH HIGHEST POPS ALONG THE FRONT. TEMPERATURES ARE TRICKY WITH ALOT OF CLEAR SKIES ACROSS THE SOUTHEASTERN CWA RIGHT NOW. POOLING OF DEWPOINTS ALONG THE FRONT WOULD SUGGEST GOING ABOVE MOS OVERNIGHT AND HAVE LEANED MORE TOWARD THE ETA MOS. CLOUD COVER WILL HELP KEEP TEMPS A BIT WARMER AS WELL. PREVIOUS DISCUSSION... (ISSUED 135 PM EDT FRI AUG 5 2005) AVIATION... FRONTAL BOUNDARY NEARLY STATIONARY JUST NORTH OF THE CWA. VFR CONDITIONS TO PREVAIL...WITH SPOTTY MVFR VISIBILITIES DUE TO HAZE. CANNOT RULE OUT A THUNDERSTORM WITH AN UNSTABLE AIR MASS DEVELOPING. NOT REALLY MUCH LOW CLOUDS ALONG OR BEHIND THE FRONT SO AM NOT PLAYING LOW STRATUS OVERNIGHT. THINK THERE WILL BE SOME MINOR FOG AGAIN TONIGHT AS FRONT TRIES TO SLIDE SOUTH VERY SLOWLY. POPS DO NOT WARRANT MENTIONING PRECIP IN TAFS AND THEREFORE NONE IS MENTIONED ALTHOUGH THERE COULD BE A POP UP SHOWER OR THUNDERSTORM. PREVIOUS DISCUSSION... (ISSUED 1025 AM EDT FRI AUG 5 2005) SHORT TERM (REST OF TONIGHT)... BASED ON WINDS...THERMAL ANALYSIS AND LAPS ANALYSIS...LOOKS LIKE THE FRONT IS CURRENTLY EXTENDING FROM SOUTHEAST MISSOURI THROUGH SOUTH CENTRAL OHIO INTO CENTRAL NEW YORK. DEWPOINTS HAVE BEEN POOLING ALONG THE BOUNDARY WITH DEWPOINTS NEAR 70 DEGREES. WEAK FLOW ALOFT WILL LEAD TO SLOW MOVING STORMS AND POTENTIAL FOR TRAINING STORMS IS HIGH. HPC HAS SHOWN CONCERN FOR LOCALLY HEAVY RAIN AND WE SHARE THIS CONCERN. HOWEVER...THE AREA HAS BEEN FAIRLY DRY WITH THE RECENT HEAT AND DO NOT FEEL ANY WATCH IS WARRANTED AT THIS POINT. WILL UPDATE FORECAST TO REFLECT LOWER TEMPS ACROSS THE NORTH WHERE PRECIPITATION IS ONGOING AND EXPECTED TO CONTINUE FOR SEVERAL HOURS WHILE RAISING TEMPS ACROSS THE SOUTH A BIT WHERE A STRONGER CAP RESIDES AND SHOULD ALLOW FOR MORE SUN. ALSO BUMPING UP POPS TO LIKELY ACROSS THE NORTH AND ALSO HIGHER CHANCES ACROSS THE CENTRAL AND SOUTHERN ZONES...THINKING THERE WILL BE SOME CONVECTION FORMING ALONG THE DIFFERENTIAL HEATING BOUNDARY FROM THE CLOUDS. PREVIOUS DISCUSSION... (ISSUED 345 AM EDT FRI AUG 5 2005) LONG TERM (TONIGHT THROUGH THURSDAY)... HAVE PRIMARILY WORKED WITH OR MADE CHANGES THROUGH MONDAY. AFTER THE ATTEMPTED PASSAGE OF THE COLD FRONT LATE TODAY INTO THE OVERNIGHT HOURS. IT WILL REMAIN STUCK ACROSS OUR SOUTHEAST. THIS WILL ACT AS A FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...AS IT WILL BE DIFFICULT TO RULE OUT 20 TO 30 POPS. OTHER CHANGES WERE MINIMAL...WITH A SLIGHT INCREASE IN TEMPS OVER THE NEXT 3-4 PERIODS. ANOTHER GENERAL AREA OF HIGH PRESSURE WILL SETTLE INTO THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY FOR THE START OF THE WORK WEEK....WITH SLIGHT RIDGING TO ZONAL FLOW ALOFT. THIS SFC HIGH WILL SLOWLY PUSH EASTWARD TOWARDS TUESDAY...WITH A BETTER CHANCE OF PRECIPITATION POSSIBLY ENCROACHING THE CWA BY MID WEEK. WILL HAVE TO SEE HOW THIS MID WEEK FEATURE PLAYS OUT IN FUTURE MODEL RUNS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JS
Hazardous weather outlook, Aug 5, 10:20 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1020 AM EDT FRI AUG 5 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-060800- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 1020 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE SEEN TODAY ACROSS SOUTHEAST OHIO...PLUS NORTHERN INTO CENTRAL COUNTIES OF WEST VIRGINIA. THE SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SINK FURTHER SOUTH...TOWARD NORTHEAST KENTUCKY AND SOUTHERN WEST VIRGINIA...LATE TODAY INTO THE OVERNIGHT HOURS. MOST AREAS CAN HANDLE 2 TO 3 INCHES OF RAIN. OF COURSE...THOSE RAIN AMOUNTS WOULD STILL GENERATE THE USUAL STREET AND POOR DRAINAGE FLOODING. THERE IS THE POSSIBILITY THAT A FEW DRAINAGE BASINS COULD BE FAVORED WITH REPETITIVE SHOWERS...SO THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF HIGHER RAIN AMOUNTS. IF SO... FLOOD WATCHES OR FLASH FLOOD WARNINGS COULD BE ISSUED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KTB
In the hours before
Special weather statement, Aug 5, 3:51 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 351 PM EDT FRI AUG 5 2005 KYZ101>103-OHZ066-067-075-083>087-052200- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-JACKSON-VINTON-MEIGS- GALLIA-LAWRENCE- INCLUDING THE CITIES OF...FLATWOODS...RUSSELL...RACELAND... GRAYSON...OLIVE HILL...ASHLAND...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...MALTA...STOCKPORT...ATHENS... JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...GALLIPOLIS... IRONTON...SOUTH POINT 351 PM EDT FRI AUG 5 2005 THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP OVER SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY LATER THIS AFTERNOON...AND DRIFT ONLY SLOWLY EASTWARD. THIS AREA HAS BEEN HOT AND DRY RECENTLY SO THAT THE GROUND CAN TOLERATE A HEAVY RAIN FOR A PERIOD OF TIME. HOWEVER...THE POTENTIAL FOR WATER PROBLEMS IN THIS AREA WILL BE INCREASING IF THE STORMS REMAIN OVER THE SAME AREA FOR A LONG ENOUGH PERIOD OF TIME. THERE ARE NO WATCHES OR WARNINGS CURRENTLY IN EFFECT...BUT THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY. JMV
Local storm report, Aug 5, 5:34 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
534 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL GRAYSON 38.33N 82.94W
08/05/2005 0.75 INCH CARTER KY LAW ENFORCEMENT
PENNY AND SOME DIME SIZE HAIL.
&&
JSNearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.